Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 239, NWS Tallahassee, FL

October 18, 2011Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 18, 2011, 5:17 PM EDT for Wakulla County, Florida. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2011, 5:17 PM EDT (21:17 UTC)
Expired
Oct 18, 2011, 6:00 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 5:40 PM EDTTSTM WND GST 473 Ssw Wakulla Beach, FLCOMPS AUTOMATED GAGE AT SHELL POINT MEASURED 47 MPH GUST.
Oct 18, 5:43 PM EDTTSTM WND DMG3 Nw Wakulla Beach, FLA FEW TREES DOWN NORTH OF SHELL POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS52 KTAE 182117
SVRTAE
FLC129-182200-
/O.NEW.KTAE.SV.W.0239.111018T2117Z-111018T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 600 PM EDT

* AT 514 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 17 MILES SOUTH OF CRAWFORDVILLE...OR
  NEAR BALD POINT...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
  MARKS AND SHELL POINT 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. IF
A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2998 8444 2997 8446 3000 8447 3020 8440
      3018 8408 3008 8408 3006 8416 3008 8419
      3007 8426 3005 8427 3005 8430 3000 8435
      2998 8433 2996 8434
TIME...MOT...LOC 2117Z 208DEG 23KT 2995 8436

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:58 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 18, 3:58 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT Tue Oct 18 2011

CORRECTED WWA SECTION.

...Gulf Low to Bring Periods of Heavy Rain with Gusty Winds over the
Marine Area...

The National Weather Service in Tallahassee will be testing the
issuance of Area Forecast Discussions (AFD) in mixed case text. If
you wish to provide feedback regarding this test, please call
our office at (850) 942-8833. More information can be found at:

http://www.nws.noaa.gov/om/notification/pns11mixedcasel.htm

.SYNOPSIS...A complex weather pattern continues across the forecast
area this afternoon. The area of low pressure over the eastern Gulf
of Mexico has largely elongated into a trough. Visible satellite
imagery does show an exposed low level swirl just N of the Yucatan
Channel. The deep moisture and convection remains displaced well E
of the center and has organized into a QLCS as it approaches the SW
coast of Fl and the western FL Keys. This activity is being nudged
toward the peninsula by a potent short wave over the SE Gulf. It is
anticipated that this will remain entirely S of the forecast area.
Closer to our area, a mesolow has developed on the trough and it is
this feature that will bring us our best chance for severe weather
as it translates across the coastal and eastern portions of the FL
Big Bend. Upstream, we see another vort lobe approaching our
forecast area from the W with s stronger piece of energy over the
Southern Plains approaching the Lower MS Valley. Regional radars
indicate a large shield of rain over the forecast area. This area
has been moving eastward along with the best area of isentropic
ascent. Rainfall rates have been impressive with AAF taking the
prize with over 5 inches of rainfall so far. Clearly some warm rain
processes are taking place. It is fortunate that there has been so
little rainfall of late. Otherwise, flooding would be more of a
concern. See the hydrology section below for details.

&&

.SHORT TERM [Tonight through Thursday Night]...
The bulk of the weather over the short term will occur from this
afternoon into tonight. It appears the the 12Z NAM is handling the
complex Gulf system best initially and while its forecasts are
downplayed by HPC as the system progresses up the eastern seaboard,
it should do just fine for us here in the Gulf region. As the
upstream trough sweeps eastward across the region, it will take all
of the clouds and rain with it by midday Wed. For PoPs, we have gone
mainly categorical for the remainder of the day. For tonight, we
maintain likely PoPs over our S. Central GA and Eastern FL Big Bend
zones tapering to low chance across SE AL and the FL Panhandle.
There will be plenty of forcing for ascent with the approaching
trough. However, instability will continue to be a limiting factor
for severe weather and we have not included an explicit mention in
the forecast. Isolated TS should do. This cold front means business
temperature-wise, however. Highs on Wed. will only reach the mid 60s
across the northwest zones, around 70 at TLH, and the mid 70s over
the SE Big Bend. Temperatures will drop precipitously Wednesday
night with lows reaching the lower 40s across most of the area away
from the coast. Highs Thu. will be in the mid to upper 60s most
areas. Lows Thu. night could be the coldest of the season thus far
with many of the normally coolest inland locations dipping into the
upper 30s.

.LONG TERM [Friday through next Tuesday]...
Upper level troughing will prevail over the region through the
extended period becoming much more amplified as a shortwave moves
through on Monday. This shortwave may bring us a slight chance a
rain on Monday otherwise it will be dry through the period. Surface
high pressure will build in from the west Friday into the weekend
ushering in a very dry and cool airmass. The coldest temperatures
are expected on Friday with min temps dropping into the upper 30s in
the normally colder locations. Otherwise, lower 40s will be more
common away from the coast. Max temps should only reach the upper
60s to lower 70s even with plenty of sunshine. Temperatures will
slowly moderate each day but remain below seasonal norms.

&&

.MARINE [Tonight through Sunday]...
Once again, we tended to go with the NAM for our winds over the
marine area. The wind forecast is tricky at the start as we see the
inverted trough work its way eastward across the waters this
evening. However, after midnight there is good consensus that winds
will shift to the NW with speed increasing to the higher end of SCA
criteria. We are also expecting to see frequent gale-force gusts
over the western legs tonight into Wednesday morning and we will be
issuing a gale warning to account for this. There is some chance
that gale-force winds will occur over the eastern waters Wed.
afternoon. However, confidence is lower there and we will defer that
decision to the mid shift. Winds will remain elevated at SCA
criteria into Wed. night, dropping below headline criteria during
the day on Thursday.

&&

.AVIATION [through 18Z Wednesday]...
Rain and clouds are filling in from south to north this morning.
Through the day, expect the rain to continue filling in across the
region, primarily along and east of a line extending northeast from
KECP to KABY. At the same time, a VFR deck between 5 to 7 kft. will
lower to MVFR levels as the rain becomes more widespread. As the
intensity of the rain increases in the afternoon, expect ceilings to
drop to IFR levels, primarily for KTLH, KABY, and KVLD. As the large
rain shield begins to diminish this evening, ceilings will remain
low
until a strong cold front scours out the remaining moisture through
the day on Wednesday. IFR ceilings at the 3 sites mentioned above
will lift to MVFR by early Wednesday afternoon and all sites will
return to VFR from west to east by late Wednesday afternoon. Behind
the front, the only other concern will be gusty northwesterly winds
occasionally gusting to around 25 knots on Wednesday afternoon.

&&

.FIRE WEATHER...
The boundary layer will quickly dry out behind the front tomorrow
with relative humidities falling to critical levels for only an hour
or so tomorrow over our far western panhandle counties. Strong
transport winds have allowed dispersions to climb into the 90s for
much of Florida tomorrow as well. In addition, 20 ft. winds expected
around 15 mph will further support the need for a fire weather watch
for our far western panhandle counties late tomorrow afternoon.
Since durations of low relative humidity values is rather short,
have decided to defer the warning decision to the next shift. Later
in the week and through the weekend dry conditions will continue and
watches or warnings may be needed in future forecast packages based
on how ERC values respond behind the front.

&&

.HYDROLOGY...Storm total rainfall has been around 3 inches over the
counties that border the Apalachicola River. in fact, AAF itself has
just reports an hourly rainfall exceeding 3 inches since 18Z. The
rainfall is finally moving off to the east and this is in the lower
reaches of the river basin. We therefore do not expect major rises
on the river, but some areal poor drainage flooding has likely
occurred in Franklin County.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   62  70  42  69  40 /  50  10   0   0   0
Panama City   55  67  44  66  44 /  30  10   0   0   0
Dothan        51  66  42  67  40 /  30  10   0   0   0
Albany        58  66  42  67  40 /  50  10   0   0   0
Valdosta      65  70  44  69  41 /  60  20   0   0   0
Cross City    67  73  44  70  42 /  60  20   0   0   0
Apalachicola  63  70  47  69  47 /  40  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.

GA...None.

FL...High Risk for Rip Currents today at the beaches of Franklin,
     Gulf, Bay, and Walton counties.

     Fire Weather Watch Wednesday afternoon for Central Walton-
     Coastal Bay-Holmes-Inland Bay-Inland Walton-South Walton-
     Washington.

GM...Small Craft Advisory until 5 PM EDT Wednesday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 5 AM EDT Wednesday for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

     Gale Warning from 5 AM to 5 PM EDT Wednesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

Aviation/Fire Weather...Harrigan
Long Term Discussion...Gould/Barry
Rest of Discussion...Wool
Hazardous weather outlook, Oct 18, 5:18 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EDT TUE OCT 18 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-191100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
518 AM EDT TUE OCT 18 2011 /418 AM CDT TUE OCT 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF
THE FLORIDA BIG BEND NEAR THE COAST TODAY...

...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES...

...A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING FOR ALL OF THE COASTAL WATERS...

AN UPPER LEVEL TROUGH OF LOW PRESSURE TO OUR NORTHWEST WILL HELP
TO PUSH A LARGE AREA OF TROPICAL LOW PRESSURE IN THE EASTERN
GULF OF MEXICO NORTHWARD TOWARDS OUR REGION. THIS LOW WILL PRODUCE
A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS THE AREA
TODAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE NEAR THE COAST AND
EASTERN PORTIONS OF THE TRI-STATE REGION. ALTHOUGH SURFACE
INSTABILITY IS EXPECTED TO BE QUITE LIMITED...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS OVER EXTREME SOUTHEASTERN PORTIONS
OF THE AREA LATER TODAY. THIS RISK SHOULD BE LIMITED TO LOCATIONS
NEAR THE COAST. ALSO...LARGE SWELLS FROM THE GULF OF MEXICO WILL
PRODUCE BREAKING WAVES OF 3 TO 5 FEET WITH HIGHER SETS AT THE
BEACHES TODAY...MAKING FOR A HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MUCH
COOLER AND DRIER AIR WILL BUILD INTO THE REGION FROM THE NORTHWEST
ON WEDNESDAY WITH GUSTY NORTHWEST WINDS. FAIR...COOL...AND DRY
WEATHER IS EXPECTED TO CONTINUE FOR THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:51 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton26 hr
Oct 18, 4:58 AM EDTFire Weather WatchTAEBay, Calhoun, Holmes, Jackson, Walton, Washington24 hr
Oct 18, 2:59 PM EDTAreal Flood AdvisoryTAEFranklin2 hr
Oct 18, 3:15 PM EDTSpecial Marine WarningTAE2 hr
Oct 18, 4:26 PM EDTGale WarningTAE23 hr
Oct 18, 4:54 PM EDTSevere Thunderstorm WarningTAEFranklin36 min
Oct 18, 5:10 PM EDTSpecial Marine WarningTAE2 hr
Oct 18, 5:28 PM EDTTornado WarningTAEWakulla32 min
Oct 18, 6:02 PM EDTSpecial Weather StatementTAELeon43 min
Oct 18, 7:12 PM EDTSpecial Marine WarningTAE63 min
Oct 18, 7:37 PM EDTSpecial Weather StatementTAETaylor38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.